Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Melbourne, FL

July 20, 2017Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 20, 2017, 5:05 PM EDT for Orange County, Florida. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 5:05 PM EDT (21:05 UTC)
Expired
Jul 20, 2017, 5:32 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 76 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:19 PM EDTHAIL 12 Sse Oak Ridge, FLBROADCAST MEDIA RELAYED A REPORT OF A VIEWER-SUBMITTED PHOTO OF QUARTER-SIZED HAIL NEAR THE SAND LAKE ROAD AREA. LOCATION APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS52 KMLB 202105
SVRMLB
FLC095-202200-
/O.NEW.KMLB.SV.W.0053.170720T2105Z-170720T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
505 PM EDT THU JUL 20 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Orange County in east central Florida...

* Until 600 PM EDT

* At 505 PM EDT, a severe thunderstorm was located over Orlando
  International Airport, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Orlando, Winter Park, Maitland, Azalea Park and Oak Ridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2862 8138 2858 8113 2835 8119 2835 8124
      2839 8153
TIME...MOT...LOC 2105Z 207DEG 8KT 2845 8129 

HAIL...1.00IN
WIND...60MPH
 
$$

Johnson
1 follow-up statement
813 
WWUS52 KMLB 202132
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
532 PM EDT THU JUL 20 2017

FLC095-202142-
/O.CAN.KMLB.SV.W.0053.000000T0000Z-170720T2200Z/
Orange FL-
532 PM EDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 2862 8138 2858 8113 2835 8119 2835 8124
      2839 8153
TIME...MOT...LOC 2130Z 207DEG 8KT 2850 8126 

$$

Johnson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:52 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 20, 3:52 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
352 PM EDT Thu Jul 20 2017

.DISCUSSION...

Currently/Tonight...
Another round of high PoPs, sparked by high moisture/sfc heating and
minimal convective inhibition allowed diurnal convection to dvlp
over the Treasure Coast/Lake-O region before noon, and over the
Space Coast/I-4 Corridor by early aftn. W/SW flow aloft was pinning
the east coast sea breeze over the coastal counties, while making
much further inland progress. Outflow boundaries generated by
coastal convection will work their way inland and eventually merge
with the west coast sea breeze. This will result in nmrs shras/tsras
dvlpg btwn the FL Turnpike and I-95 through late aftn/early evng.

The early start to convection will allow sufficient time for dvlpg
convection to consume the available energy by sunset. Given the
persistent westerly steering flow, anticipate lingering areas of
debris rain with isold embedded tsras well into the evng. The 6KM
WRF model clears east central FL from precip by 00Z, the while the
HRRR anticipates an area of debris rain lingering over the Treasure
Coast/Lake-O region through 03Z. Will split the difference and
continue likely shras/slgt chc tsras thru 02Z. Bcmg mostly clear to
partly cloudy overnight min temps in the L/M70s.

Fri-Fri Night...
An H85-H50 anticyclone centered over the midsouth will push acrs the
OH/TN river valleys, forcing a mid lvl cut-off low over the Carolina
Coast to retrograde around its SE flank and into the Deep South
where it will weaken and gradually fill in. The Bermuda Ridge axis
will remain suppressed over south FL/nrn Bahamas as this takes
place. As a result, a light to moderate W/SW flow will continue to
dominate the column, maintaining a favorable pattern for diurnal
convection across the east central peninsula.

Slightly lower PWat values along and north of I-4 will push PoPs
down to 40pct, but high moisture over the Treasure Coast/Lake-O
region will keep likely PoPs (60-70pct) in the fcst. Max temps near
avg along the coast (U80s/L90s) and slightly abv avg interior
(L/M90s). Min temps abv avg in the M70s.

Sat-Sun...
Mid-level low will continue to retrograde further into the Gulf of
Mexico over the weekend allowing the low-level Atlantic ridge to
shift back a bit to the north. On Saturday, a fairly deep layer
(although light) southwest to westerly flow should delay the
Atlantic sea breeze and also not allow it to move quite as far
inland. Plenty of moisture over the area along with forecast
soundings progging 500-mb temps of approximately -8 C will support
the usual round of afternoon showers and storms. Have chance PoPs
everywhere but slightly higher chances for the southern half of the
area where higher PWATs are forecast to be.

Not much change in the pattern for Sunday. More than sufficient
moisture remains over the area but have the higher (40-50%)
shower/storm chances slightly farther north than on Saturday where
better lift is forecast to be. This looks roughly to be from central
Okeechobee to Vero Beach northward at this point. 30-40% chances
south of this line.

Highs will be low 90s with lows in the lower to mid 70s.

Extended...(prev disc)
The Bermuda Ridge is shown shifting back to the N during the weekend
and remaining in place well into next week over the forecast area as
it stretches WWD across most of the Gulf of Mex. An east coast
trough stretching NWD along the Mid Atlc coast wl keep upstream
conditions somewhat unsettled through at least the middle of next
week. Seasonal moisture values with PWAT 1.6 to 1.8" and numerous
afternoon boundary interactions justify a typical range of sct pcpn
chcs in the forecast each aftn. Seasonal temps in the M70s with
highs in the L90s are expected.

&&

.AVIATION...Thru 21/18Z.
Sfc winds: Coastal sites...thru 21/02Z E/SE 8-12KTS...btwn 21/02Z-
21/05Z bcmg S/SW AOB 3KTS. Interior sites...thru 21/24Z N/NE 3-6KTS
bcmg E/NE 5-8KTS...btwn 21/00Z-21/03Z bcmg S/SE 3-6KTS...btwn 21/03Z-
21/06Z...bcmg vrbl BLO 3KTS.

Vsbys/WX/Cigs: Thru 21/00Z...nmrs MVFR shras/IFR tsras...slgt chc
LIFR +tsras with sfc G35KTS. Btwn 21/00Z-21/02Z...E of KMLB-KOBE
nmrs MVFR shras/chc IFR tsras...W of KMLB-KOBE chc MVFR shras/slgt
chc IFR tsras. Aft 21/16Z...E of KMLB-KOBE MVFR shras/IFR tsras
lkly...W of KMLB-KOBE chc MVFR shras/IFR tsras.

&&

.MARINE...
Tonight-Fri...Bermuda ridge axis will remain surpressed over south
FL and the north Bahamas as a weak sfc/low lvl trough over north FL
and the SE coast weakens and fills in. A light to gentle southerly
wind component will prevail...shifting btwn E/SE and W/SW as per the
sea breeze/land breeze circulation. Favorable boating conditions
will continue with seas AOB 2FT nearshore and 2-3FT offshore. High
moisture and SW flow aloft will continue to support scattered late
night/early morning showers and storms, mainly over the Gulf Stream.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  74  92 /  30  40  20  50
MCO  72  94  75  93 /  40  40  20  50
MLB  75  91  74  90 /  60  50  30  50
VRB  75  91  74  90 /  60  60  30  50
LEE  75  95  77  93 /  30  40  20  50
SFB  74  95  76  93 /  30  40  20  50
ORL  74  94  76  93 /  40  40  20  50
FPR  75  91  73  90 /  60  60  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term...........Bragaw
Mid Term.............Combs
Aviation/Impact WX...Glitto
Hazardous weather outlook, Jul 20, 11:51 AM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1151 AM EDT Thu Jul 20 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1151 AM EDT Thu Jul 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
High atmospheric moisture will lead to another round of scattered
to numerous lightning storms this afternoon and early evening.
Storms will continue to form near the east coast into the mid
afternoon, then coverage will increase inland through the late
afternoon. The highest storm coverage is expected from Lake
Okeechobee and the Treasure coast reaching northwest near the
Kissimmee River, the metro Orlando area and into Lake County.
Storms will be more scattered to the north and east of this area.
A few strong storms containing wind gusts up to 50 mph, small hail,
frequent to excessive lightning strikes, and very heavy rain are
expected late this afternoon.

.FLOOD IMPACT...
Locally heavy rainfall accumulating up to 2 to 3 inches will
cause temporary flooding of some roads and low lying areas. The
greatest threat for localized flooding will be from the Orlando
metro area southward to Lake Okeechobee and in areas that have
seen multiple rounds of heavy rain over the past several days.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to impact the
intracoastal waters and inland lakes this afternoon. Gusty winds
of 35-40 knots and frequent lightning strikes are the main hazards.
Boaters are reminded that sudden changes in wind speed and direction
can occur well ahead of the heaviest rain from a thunderstorm.

.RIP CURRENT IMPACT...
A small east swell will generate a moderate rip current threat
along the beaches of east central Florida. Always swim within
sight of a lifeguard.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered to numerous lightning storms are expected each afternoon.
The primary threats will be dangerous cloud to ground lightning
and gusty winds. Slow moving storms will also produce very heavy
rains resulting in temporary flooding of some roads and poor
drainage areas.

An east swell will produce a moderate risk of rip currents at
the beaches.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. In addition, please report any rainfall amounts greater
than 3 inches to the National Weather Service.

Ulrich/Glitto

In the hours before

Special weather statement, Jul 20, 3:12 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
312 PM EDT THU JUL 20 2017

FLZ147-202000-
Northern Brevard County FL-
312 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH AND CENTRAL BREVARD COUNTY
UNTIL 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharpes, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Titusville, Cocoa, Merritt Island, Sharpes and Port Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2834 8066 2834 8068 2839 8089 2841 8088
      2843 8090 2845 8089 2846 8090 2846 8089
      2847 8087 2849 8088 2856 8083 2854 8061
TIME...MOT...LOC 1911Z 294DEG 12KT 2844 8076

Glitto
Special weather statement, Jul 20, 3:43 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
343 PM EDT THU JUL 20 2017

FLZ047-053-054-202030-
Southern Brevard County FL-Osceola FL-Indian River FL-
343 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INDIAN RIVER...SOUTH
CENTRAL BREVARD AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 430 PM EDT...

At 341 PM EDT, Doppler radar was tracking strong thunderstorms from
Kenansville to Blue Cypress Lake and Fellsmere. These storms were
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fellsmere, Lake Marian, Kenansville and Blue Cypress Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2802 8117 2788 8053 2764 8051 2777 8118
TIME...MOT...LOC 1941Z 351DEG 2KT 2778 8078

Weitlich
Special weather statement, Jul 20, 4:20 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Melbourne FL
420 PM EDT THU JUL 20 2017

FLZ045-053-202115-
Osceola FL-Orange FL-
420 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHEASTERN OSCEOLA COUNTIES UNTIL 515 PM EDT...

At 418 PM EDT, Doppler radar was tracking a line of strong
thunderstorms near Harmony to Cape Canaveral Acres moving north at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wedgefield, Lone Cabbage Fish Camp, Holopaw, Harmony and Forever
Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2848 8105 2841 8089 2841 8088 2839 8089
      2838 8088 2837 8088 2837 8087 2836 8087
      2835 8086 2797 8097 2803 8120
TIME...MOT...LOC 2018Z 196DEG 42KT 2828 8103

Johnson
Special weather statement, Jul 20, 4:36 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
436 PM EDT THU JUL 20 2017

FLZ059-064-202115-
St. Lucie FL-Martin FL-
436 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES UNTIL 515 PM EDT...

At 436 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Pierce to near North River Shores.
Movement was east at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Saint Lucie Nuclear
Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2719 8038 2746 8031 2748 8024 2718 8012
      2716 8012
TIME...MOT...LOC 2036Z 260DEG 12KT 2744 8029 2723 8031

Johnson
Special weather statement, Jul 20, 4:38 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Melbourne FL
438 PM EDT THU JUL 20 2017

FLZ041-046-202115-
Inland Volusia County FL-Seminole FL-
438 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE AND SOUTH CENTRAL
VOLUSIA COUNTIES UNTIL 515 PM EDT...

At 436 PM EDT, Doppler radar was tracking strong thunderstorms near
Deltona, Sanford, and Lake Jesup. These storms were nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Deltona, Sanford, Altamonte Springs, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 2875 8141 2885 8139 2887 8137 2889 8137
      2889 8135 2892 8136 2894 8135 2895 8120
      2882 8107 2879 8106 2872 8109 2867 8117
      2867 8145
TIME...MOT...LOC 2036Z 350DEG 4KT 2888 8124

Combs
Local storm report, Jul 20, 4:58 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
458 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             ENTERPRISE              28.87N 81.27W
07/20/2017  M1.00 INCH       VOLUSIA            FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME TO QUARTER SIZE HAIL IN
            ENTERPRISE.

&&

JC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:13 PM EDTSpecial Weather StatementMLBLake47 min
Jul 20, 2:52 PM EDTSpecial Weather StatementMLBSeminole38 min
Jul 20, 2:55 PM EDTSpecial Marine WarningMLB65 min
Jul 20, 3:03 PM EDTSpecial Weather StatementMLBIndian River42 min
Jul 20, 3:12 PM EDTSpecial Weather StatementMLBBrevard48 min
Jul 20, 3:43 PM EDTSpecial Weather StatementMLBIndian River47 min
Jul 20, 3:48 PM EDTAreal Flood AdvisoryMLBBrevard, Orange87 min
Jul 20, 4:20 PM EDTSpecial Weather StatementMLBOsceola55 min
Jul 20, 4:36 PM EDTSpecial Weather StatementMLBSaint Lucie39 min
Jul 20, 4:38 PM EDTSpecial Weather StatementMLBSeminole37 min
Jul 20, 4:52 PM EDTAreal Flood AdvisoryMLBOsceola83 min
Jul 20, 5:19 PM EDTSpecial Weather StatementMLBOsceola41 min
Jul 20, 5:24 PM EDTAreal Flood AdvisoryMLBVolusia96 min
Jul 20, 5:39 PM EDTSpecial Weather StatementMLBOrange51 min
Jul 20, 5:47 PM EDTAreal Flood AdvisoryMLBOrange88 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.